Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS Dodge City, KS

March 29, 1998Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 29, 1998, 9:56 PM CST for Rush County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 9:56 PM CST (03:56 UTC)
Expired
Mar 29, 1998, 10:45 PM CST
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300356 RRA
SVRDDC
KSC165-300445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 1045 PM CST

* SOME LOCATIONS AFFECTED
  NEKOMA                     BY 953 PM CST
  RUSH CENTER                BY 1000 PM CST
  LA CROSSE                  BY 1005 PM CST
  TIMKEN                     BY 1010 PM CST
  BISON                      BY 1010 PM CST

* AT 955 PM CST... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHWEST OF NEKOMA MOVING NORTHEAST AT 40
  MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF< 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

JOHNSON/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:05 PM CST, 6 hours 51 minutes earlier.

Area forecast discussion, Mar 29, 3:05 PM CST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CST SUN MAR 29 1998

LOTS OF UNCERTAINTY EXISTS ON THIS FORECAST PACKAGE REGARDING
THE STRENGTH OF THE COLD AIR WHICH SHOULD POUR SOUTHWARD OVER
THE CENTRAL PLAINS TONIGHT AND MONDAY. TEMPERATURES THIS
AFTERNOON HAVE HELD NEARLY STEADY IN THE UPPER 20S AND 30S ACROSS
EASTERN COLORADO AND WESTERN NEBRASKA. GEOSTROPHIC EASTERLY FLOW
OVER THE NORTHERN PLAINS SUPPORTS EVOLUTION OF A DENSITY CURRENT
WHICH WOULD CARRY THE COLD FRONT SOUTH FASTER AND STRONGER THAN THE
MODELS SUGGEST TONIGHT AND EARLY MONDAY...ALTHOUGH PRESSURE
TENDENCIES DO NOT INDICATE A SIGNIFICANT SOUTHWARD PLUNGE AT THIS
TIME.

PROFILER AND UPPER AIR DATA INDICATE QUITE STRONG WINDS ALOFT OVER
SOUTHWESTERN KANSAS THIS AFTERNOON. COLD AIR ADVECTION APPEARS TO BE
IN PROGRESS OVER SOUTHEASTERN COLORADO SINCE TEMPERATURES ARE
HOLDING NEARLY STEADY EVEN WITH FULL SUN AND STRONG DOWNSLOPE FLOW.
THE PRESSURE GRADIENT OVER WESTERN KANSAS IS NOT SUFFICIENT TO
SUPPORT THE WINDS WHICH ARE OCCURRING...AND DOWNWARD MOMENTUM
TRANSFER IS THE PRIMARY MEANS OF KEEPING THE WINDS UP. WITH THE LOSS
OF SURFACE HEATING TOWARD SUNSET...EXPECT THE WINDS TO DIMINISH
QUICKLY. A HEADLINE FOR THE WIND ADVISORY MAY BE REQUIRED BETWEEN
FORECAST ISSUANCE AND SUNSET...BUT WILL HOLD OFF ON A FINAL DECISION
UNTIL NEAR THE FORECAST DEADLINE.

STRONG RADIATIONAL COOLING IN THE DRY AIR WILL ALLOW TEMPERATURES TO
DROP QUICKLY AFTER SUNSET...ESPECIALLY OVER THE WESTERN PART OF THE
FORECAST AREA. MINIMA SHOULD EXHIBIT A RATHER SUBSTANTIAL RANGE
ACROSS THE AREA SINCE DEWPOINT TEMPERATURES IN THE 50S LIKELY WILL
PERSIST IN THE SOUTHEASTERN ZONES. QUITE WARM AIR ALOFT AND
EXTREMELY WEAK CONVERGENCE ALONG THE DRYLINE SHOULD PRECLUDE
DEVELOPMENT OF ANY CONVECTION IN THE SOUTHEASTERN ZONES THIS
EVENING.

EXTREMELY COLD AIR ALOFT OVER SOUTHERN CALIFORNIA WILL WALLOW ITS
WAY SLOWLY EASTWARD TOWARD THE SOUTHERN AND CENTRAL PLAINS LATE
MONDAY AND MONDAY NIGHT. THE AVN SEEMED TO HAVE THE BEST
INITIALIZATION AT 12Z WITH THE TEMPERATURE STRUCTURE OF THE DEEP
UPPER LEVEL WAVE. ONLY THE AVN PICKED UP WHAT APPEARS TO BE A
SEPARATE COLD POOL OVER SOUTHERN UTAH. THE RGL H5 TEMPERATURES WERE
COLDER THAN WHAT COULD BE INFERRED FROM THE AVAILABLE OBSERVATIONAL
DATA IN THE VICINITY OF THE UPPER COLD POOL. THE RGL/AVN SURFACE
FORECASTS VALID AT 18Z WERE IN BETTER SUBJECTIVE AGREEMENT WITH
OBSERVATIONS OVER NORTHEASTERN COLORADO...ALTHOUGH PRESSURES IN THE
COLD AIR OVER NORTHERN WYOMING WERE SLIGHTLY HIGHER THAN FORECAST BY
ANY OF THE MODELS. GIVEN THE SUBJECTIVELY BETTER INITIALIZATION OF
THE AVN UPPER LEVEL WAVE...THE AVN WILL BE FOLLOWED CLOSELY FOR THE
AFTERNOON PACKAGE. THE PACKAGE WILL...HOWEVER...CARRY THE SURFACE
COLD AIR SOUTHWARD SOMEWHAT FASTER AND STRONGER THAN THE AVN.

WITH THE APPROACH OF THE STRONG...COLD UPPER LEVEL WAVE LATE MONDAY
AND MONDAY NIGHT...EXPECT CYCLOGENESIS TO OCCUR OVER THE TEXAS
PANHANDLE AND FOR THE RESULTING CYCLONE TO RIPPLE NORTHEASTWARD
ALONG THE BAROCLINIC ZONE. WIDESPREAD COLD RAIN SHOULD DEVELOP OVER
SOUTHWESTERN KANSAS AS RICH MOISTURE IS LIFTED OVER THE BAROCLINIC
ZONE. ENOUGH INSTABILITY MAY EXIST OVER THE COLD DOME TO SUPPORT A
FEW EMBEDDED THUNDERSTORMS...BUT WILL RESTRICT MENTION OF CONVECTION
TO THE SOUTHEASTERN ZONES AT THIS TIME. H5 TEMPERATURES MONDAY NIGHT
ARE FORECAST TO COOL TO -26 OR BELOW OVER MOST OF SOUTHWESTERN
KANSAS WITH H7 TEMPERATURES IN THE -8 RANGE.  WITH A FAIR AMOUNT OF
VERTICAL MOTION AND THE EXTREMELY COLD AIR ALOFT...EXPECT THAT THE
PRECIPITATION WILL BECOME MIXED WITH OR CHANGE TO SNOW DURING THE
NIGHTTIME HOURS OVER ALL BUT THE SOUTHEASTERN PART OF THE FORECAST
AREA.  HEAVIEST SNOW AMOUNTS LIKELY WILL BE NO MORE THAN AN INCH OR
TWO A COUPLE OF INCHES ON GRASSY AREAS.  THE AFTERNOON PACKAGE WILL
REFLECT HIGHER POPS THAN MOS GUIDANCE SINCE THE EVENT WILL BE DRIVEN
BY WIDESPREAD SYNOPTIC-SCALE LIFTING.

ON TUESDAY...THE UPPER LEVEL SYSTEM SHOULD LIFT OUT FAIRLY
QUICKLY...AND CLOUDINESS SHOULD DECREASE FROM THE WEST. MOS
TEMPERATURES APPEAR TO BE REASONABLE.

EXTENDED PERIOD...
EXTENDED DISC...LAST NIGHTS MRF MORE IN LINE WITH THE MRF
RUN OF 2 DAYS AGO ACCORDING TO DPROG/DT CENTERED ON THE
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME. NEXT UPPER SYSTEM
FORECAST TO MOVE OVER THE CENTRAL AND SOUTHERN PLAINS DURING THE MID
TO LATE PART OF THIS WEEK. THEREFORE...I WILL CONTINUE WITH A SLOW
WARMING TREND AND KEEP THE POPS GOING FOR THURSDAY. FRIDAY WILL BE
COOLER AS THE UPPER SYSTEM EXITS THE REGION AND USHERS IN COOLER
AIR.

.DDC...NONE.

DDC 043/051 033/055 033 048
GCK 040/050 032/056 031 046
EHA 038/052 032/059 034 034
LBL 044/054 034/057 034 048
HYS 043/050 033/050 032 057
P28 054/063 039/057 037 -47

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:34 PM CSTSevere Thunderstorm WarningDDCHodgeman46 min
Mar 29, 9:53 PM CSTSevere Thunderstorm WarningDDCStafford47 min
Mar 29, 10:24 PM CSTSevere Thunderstorm WarningDDCFord31 min
Mar 29, 10:44 PM CSTSevere Thunderstorm WarningDDCEdwards46 min
Mar 29, 10:48 PM CSTSevere Thunderstorm WarningDDCComanche47 min
Mar 29, 10:53 PM CSTSevere Thunderstorm WarningDDCClark, Meade47 min
Mar 29, 10:58 PM CSTSevere Thunderstorm WarningDDCPawnee47 min
Mar 29, 11:02 PM CSTSevere Thunderstorm WarningDDCFord48 min
Mar 29, 11:05 PM CSTSevere Thunderstorm WarningDDCRush50 min
Mar 29, 11:13 PM CSTSevere Thunderstorm WarningDDCStafford47 min
Mar 29, 11:15 PM CSTSevere Thunderstorm WarningDDCKiowa50 min
Mar 29, 11:31 PM CSTSevere Thunderstorm WarningDDCEdwards49 min
Mar 29, 11:35 PM CSTSevere Thunderstorm WarningDDCComanche50 min
Mar 29, 11:59 PM CSTSevere Thunderstorm WarningDDCKiowa46 min
Mar 30, 12:03 AM CSTSevere Thunderstorm WarningDDCPratt47 min
Mar 30, 12:21 AM CSTSevere Thunderstorm WarningDDCStafford49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.